Preventing Occupational Exposures to Healthcare Workers

NIOSH has posted updates to its Fentanyl resources for workers page. Fentanyl and its analogues pose a potential hazard to a variety of responders who could come into contact with these drugs in the course of their work. Possible exposure routes to fentanyl and its analogues can vary, based on the source and form of the drug.

Responders are most likely to encounter illicitly manufactured fentanyl and its analogues in powder, tablet, and liquid form.  Potential exposure routes of greatest concern include inhalation, mucous membrane contact, ingestion, and percutaneous exposure (e.g., needlestick).

Any of these exposure routes can potentially result in a variety of symptoms that can include the rapid onset of life-threatening respiratory depression. Skin contact is also a potential exposure route but is not likely to lead to overdose unless large volumes of highly concentrated powder are encountered over an extended period of time.  Brief skin contact with fentanyl or its analogues is not expected to lead to toxic effects if any visible contamination is promptly removed.

There are no established federal or consensus occupational exposure limits for fentanyl or its analogues.

With all first responder operations involving hazardous materials, standard safe work practices must be followed when fentanyl or its analogues are known or suspected to be present. When arriving at a scene, all responders should analyze the incident, assess the risk for hazards, and determine whether fentanyl or other drugs are suspected to be present.

Responders should follow established work practices as well as these recommendations when fentanyl or its analogues are known or suspected to be present.

  • Do not eat, drink, smoke, or use the bathroom while working in an area with known or suspected fentanyl;
  • Do not touch the eyes, mouth, and nose after touching any surface potentially contaminated with fentanyl;
  • Field testing of fentanyl or its analogues is not recommended due to an increased risk of exposure to responders performing field testing. However, if detection and identification of fentanyl are critical to the incident response, develop an incident-specific plan to perform the field testing in accordance with agency policies and procedures.  Personnel specifically trained to perform the field testing should perform the field testing in the appropriate personal protective equipment (PPE).  Never handle fentanyl or its analogues without the appropriate PPE;
  • Avoid performing tasks or operations that may aerosolize fentanyl due to increased exposure risks. Activities that aerosolize fentanyl require higher levels of PPE and should be conducted by appropriately trained personnel and in accordance with agency policies and procedures; and
  • Wash hands with soap and water immediately after a potential exposure and after leaving a scene where fentanyl is known or suspected to be present to avoid potential exposure and to avoid cross-contamination. Do not use hand sanitizers or bleach solutions to clean contaminated skin.